Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 113, NWS Duluth, MN

August 29, 2001Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 29, 2001, 7:58 PM CDT for Crow Wing County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2001, 7:58 PM CDT (00:58 UTC)
Expired
Aug 29, 2001, 9:00 PM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.7
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS53 KDLH 300058
SVRDLH
MNC035-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
758 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROW WING COUNTY IN MINNESOTA

* UNTIL 900 PM CDT

* AT 758 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 14 MILES SOUTHWEST OF BRAINERD TO 26 MILES
  NORTHWEST OF BRAINERD...MOVING EAST AT 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  IRONTON AROUND 810 PM CDT
  EMILY AROUND 815 PM CDT
  BRAINERD AROUND 818 PM CDT
  GARRISON AROUND 830 PM CDT

THIS IS A DANGEROUS LINE OF STORMS WITH DAMAGING WINDS OVER 60 MPH.
THESE STORMS HAVE RESULTED IN DAMAGING WINDS AND DOWNED TREES ALONG
HIGHWAY 64 NEAR BACKUS IN SOUTHERN CASS COUNTY.  STAY INDOORS AND 
AWAY FROM WINDOWS.  

$$

LAT...LON 4606 9429 4679 9431 4679 9379 4606 9385

EOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT WED AUG 29 2001

SEVERE THUNDERSTORM POTENTIAL IS MAIN FORECAST THREAT.

MODELS ALL HAVE A GOOD HANDLE ON TONIGHTS PRECIPITATION EVENT.
WILL HAVE TO SLIGHTLY FAVOR ETA/MESOETA...WHICH HAVE A GOOD
HANDLE ON THE CURRENT CONVECTIVE TRENDS AND SHORTWAVE POSITIONS.

STORMS WERE ALREADY FIRING UP IN THE VICINITY OF THE FRONTAL BOUNDARY
OVER THE RED RIVER VALLEY THIS AFTN. MSAS LI AHEAD OF THE FRONT
WAS IN THE -7C RANGE AS OF 2 PM. THE VORT MAX IN EXTREME WESTERN
NORTH DAKOTA WILL CONTINUE TO MOVE EAST THIS EVENING. THIS COMBINED
WITH H3 DIVERGENCE FROM A SOUTHERN CANADIAN JET WILL PROVIDE
ENHANCED LIFT ALONG THE FRONTAL BOUNDARY THIS EVENING. WILL
CONTINUE WITH THE SEVERE WORDING FOR THE EVENING IN THE ZONES.
NEW WATCH ALREADY OUT WHICH WILL INCLUDE PORTIONS OF OUR AREA.

WILL CARRY A CHANCE OF EARLY MORNING SHOWERS IN PORTIONS OF NW WI
AS WELL...BUT THE REST OF THE AREA SHOULD SEE SOME DECREASE IN
CLOUDS OVERNIGHT. THE CLOUDS WILL COME BACK IN ACROSS THE REGION
ON THURSDAY...ESPECIALLY NORTH OF THE TWIN PORTS. WILL CONTINUE
THE SCATTERED SHOWER WORDING...WHICH SHOULD PRIMARILY BE IN THE
AFTERNOON AS THE SECONDARY TROUGH/COLD FRONT DROPS SOUTH WITH
A SIZEABLE STRATOCUMULUS DECK.

THE CLOUDS WILL CLEAR OUT THURSDAY NIGHT AND FRIDAY AS STRONG
HIGH PRESSURE BUILDS IN. OVERNIGHT LOWS THURSDAY NIGHT MAY DIP
WAY DOWN INTO THE 30S IN THE TRADITIONAL COLDER SPOTS OF NORTHERN
MINNESOTA AS +4C 850 TEMPS START TO PUSH IN. FRIDAY NIGHT COULD
WELL BE EVEN COLDER...WITH THE POTENTIAL FOR FROST IN SOME AREAS.

MESOETA SURFACE TEMPS APPEAR TO BE IN LINE AND HAVE FOLLOWED
THEM FAIRLY CLOSELY OVER THE NEXT FEW DAYS.

.DLH...NONE.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:12 PM CDTSevere Thunderstorm WarningDLHPine63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.